A young mother has been left paralysed from the chest down after inhaling nitrous oxide.
Twenty-four-year-old Olivia Golding developed a disease called Lichtheim’s Disease as a result of inhaling nitrous oxide gas from a balloon. Lichtheim’s Disease occurs when the spine is starved of vitamin B12.
She was admitted to Bristol’s Southmead hospital where it became clear that her spinal cord had suffered damage as a result.
After being admitted to hospital, she has now had to learn how to walk again after she developed Lichtheim’s Disease, a disorder caused by nitrous oxide that causes degeneration of the spinal cord.
Olivia, from Bristol, told The Mail: “About a month before I was doing a balloon and I got pins and needles in my neck and back. I started feeling numb in my body.
“But I never dreamt it was the balloons, so I just carried on doing them.
“One day I was walking in the park with my son and taking him swimming, the next day I couldn’t move.”
Upon realising that she couldn’t move, Olivia was rushed to hospital where she was told that her condition was a result of the NOS balloons.
Lichtheim’s Disease occurs when the nitrous oxide starves a person’s body of Vitamin B12. This means that the body’s ability to protect nerves controlling sensation and movement is inhibited.
Luckily, Olivia is expected to make a full recovery and is having treatment with B12 injections. She has managed to walk again a small amount, but only with the aid of physiotherapists. Her time in hospital is far from over, and she will spend a lot longer there as she tries to get better.
Speaking about her ordeal, she said: “I cannot even put [her son] Parker’s shoes on for him and it’s the things like that [which] break my heart.
“My son wants me to play with him and I can’t do that. I can’t feel my legs; my whole body is twitching.
“I cannot take myself to the toilet, feed myself or have a drink.”
Nitrous oxide is illegal to sell or import into the UK, but can be used in certain sectors, such as the medical industry and in things like aerosols.
When inhaled, NOS makes people feel relaxed and euphoric, however, it can also cause dizziness and cause the user to pass out.
Source: Lad Bible